New Mexico, 2015

Hail in New Mexico, May 14, 2015

May 14, 2015 · NWS ABQ · 1 event in 1 county or zone

A slow-moving upper level storm system centered over the Great Basin forced moist and unstable southerly flow over New Mexico. A couple of thunderstorms developed during the heat of the afternoon and progressed north-northeast over the eastern plains as well as the Four Corners region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving upper level storm system centered over the Great Basin forced moist and unstable southerly flow over New Mexico. A couple of thunderstorms developed during the heat of the afternoon and progressed north-northeast over the eastern plains as well as the Four Corners region. A particularly strong thunderstorm that moved from San Juan County into extreme northwestern Rio Arriba County produced gusty winds and nickel size hail at a recreational vehicle park near Navajo Dam. Leaves were stripped off trees and a couple dead branches broken from the wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 14, 2:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, May 14, 2:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT THU MAY 14 2015

.SYNOPSIS...
ACTIVE WEATHER PATTERN TO CONTINUE. TWO MAIN STORMS TO IMPACT THE
FORECAST AREA...THE FIRST FRIDAY THROUGH SATURDAY AND THE SECOND
LATE MONDAY THROUGH TUESDAY. BOTH SHOULD BRING DECENT...WIDESPREAD
RAIN AND HIGH NORTHERN MOUNTAIN SNOW. THE SECOND STORM COULD GIVE
THE EASTERN PLAINS LARGE AMOUNTS OF RAIN. A THIRD SYSTEM COULD
PROVIDE ADDITIONAL PRECIPITATION LATER NEXT WEEK.

&&

.DISCUSSION...
AN UNSTABLE ATMOSPHERE IS COMBINING WITH GOOD LOW LEVEL MOISTURE
ACROSS THE EASTERN PLAINS TO GENERATE ISOLATED CONVECTION THIS PM.
NW AND ERN AREAS STAND THE BEST CHANCE OF GETTING SOME RAIN THRU
THIS EVENING.

AN ACTIVE PERIOD FRIDAY INTO SATURDAY AS THE NEXT IN A SERIES OF
STORMS ARRIVES ON THE CA COAST. AN UNSTABLE ATMOSPHERE AND DECENT
DIFFLUENT FLOW ALONG WITH SOME INCREASE IN MOISTURE WILL CREATE A
ROUND OF SHOWERS AND THUNDERSTORMS FOR FRIDAY PM THROUGH SATURDAY
PM. SAT LOOKS TO BE THE COOLEST DAY OF THE NEXT 7 AT LEAST ACROSS
THE W HALF OF NM.

A BRIEF BREAK ON SUNDAY WILL BE FOLLOWED BY ANOTHER STORM LATE
MONDAY THROUGH TUESDAY...WITH AN ASSOCIATED BACK DOOR FRONT FOR
THE E SUNDAY NIGHT INTO MONDAY. THIS STORM WILL FOCUS ITS RAIN
ACROSS THE E MONDAY NIGHT AND TUESDAY...WITH AREAS OF HEAVY RAIN
A GOOD POSSIBILITY.

ANOTHER BREAK ON WEDNESDAY COULD BE FOLLOWED BY DRY LINE ACTION
ACROSS THE E THURSDAY AND FRIDAY. CHJ

&&

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES THROUGH THE NEXT WEEK TO 10 DAYS.
PERIODIC MOISTURE INTRUSIONS WILL CONTINUE WITH ISOLATED IF NOT
NONEXISTENT STRONG WIND/LOW RH AREAS.

STRONGER WIND FLOWS WILL AFFECT THE FORECAST AREA REST OF TODAY
THROUGH SATURDAY. THE MOST WIDESPREAD AREA FOR THE ALIGNMENT OF
GUSTY WINDS AND LOW RH VALUES WOULD BE FOUND ACROSS SW AND SC
PORTIONS OF THE FORECAST AREA THIS AFTERNOON. A MID LEVEL DRY
INTRUSION HAS BROUGHT RH VALUES LOWER THAN PREDICTED IN SOME OF
THESE AREAS. THICK CIRRUS CLOUD COVER...BELOW NORMAL TEMPERATURES
...HAINES 4/5 VALUES AND LOWER FIRE DANGER DUE TO GREENUP AND
ANTECEDENT MOISTURE PRECLUDE A WARNING ISSUANCE.

RH VALUES WILL TREND HIGHER PRETTY MUCH AREAWIDE ON FRIDAY AS THE
PACIFIC TROUGH PUSHES FURTHER INLAND ACROSS THE WESTERN US. BAJA
OR SUBTROPICAL MOISTURE WILL SURGE NORTHWARD AHEAD OF THE TROUGH.
THE ATMOSPHERE WILL BECOME UNSTABLE AND ALLOW
SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS WESTERN/CENTRAL AREAS
DURING THE DAY. THIS ACTIVITY COULD PROGRESS EASTWARD FRIDAY
NIGHT. WESTERN AND CENTRAL AREAS SHOULD REMAIN FAVORED FOR WETTING
RAIN/HIGHER ELEVATION SNOW ON SATURDAY. SNOW LEVELS COULD LOWER
DOWN TO AROUND 7500 FEET ON SATURDAY. TEMPERATURES WILL BE WELL
BELOW NORMAL SATURDAY. CONTINUED HIGHER RH VALUES ON SATURDAY SO
DESPITE THE STRONGER WESTERLY WINDS...CRITICAL GROWTH CONDITIONS
ARE NOT EXPECTED. THE FRIDAY/SATURDAY PERIOD WILL REPRESENT A
SIGNIFICANT FIRE WEATHER SLOWING EVENT AND HELP MOISTEN THE FUELS
ACROSS WESTERN/CENTRAL AREAS DUE TO HIGHLY ANTICIPATED WETTING
RAIN/SNOW.

MODELS ARE STILL IN CONSENSUS WITH A DRIER/WARMER SUNDAY. THE WIND
FLOW SHOULD BE LESS AS WELL. HIGH TEMPERATURES WILL REMAIN BELOW
NORMAL BETWEEN 5 TO 15 DEGREES. RH VALUES WILL LOWER AREAWIDE BUT
SHOULD REMAIN ABOVE CRITICAL LEVELS.

A COMBO HIGH PLAINS/BACK DOOR COLD FRONT/SE GULF OF MEXICO MOISTURE
SURGE IS EXPECTED LATE SUNDAY NIGHT THROUGH TUESDAY NIGHT. THE MAIN
WETTING RAIN FOCUS SHOULD SHIFT BACK TO THE EASTERN HALF OF THE
FORECAST AREA...PRIMARILY EAST OF THE CONTINENTAL DIVIDE AS ANOTHER
PACIFIC WAVE CROSSES OVER THE GREAT BASIN/CENTRAL/NORTHERN ROCKIES
REGION. THE ATMOSPHERE WILL DESTABILIZE AND HAVE PLENTY OF MOISTURE
TO WORK WITH. GUSTY SOUTHEASTERLY WIND FLOW EXPECTED MONDAY AND
GIVE WAY TO GUSTY SOUTHWESTERLY FLOW ON TUESDAY. VENTILATION WONT
BE A CONCERN EARLY NEXT WEEK. PRETTY HIGH CONFIDENCE FOR ANOTHER
MOISTURE EVENT DURING THIS PERIOD. MAIN QUESTION IS HOW FAR WEST.
INCREASED DEWPOINTS A BIT HIGHER THAN MODEL GUIDANCE BETWEEN THE
CONTINENTAL DIVIDE AND RIO GRANDE VALLEY DUE TO THE RECENT MOIST
PATTERN.

MIDWEEK LOOKS TO BE DRIER BEFORE ANOTHER PACIFIC TROUGH DRAWS
CLOSER TO THE AREA FROM THE WEST LATE WEEK. THE GFS/ECMWF DIFFER
SLIGHTLY ON THE DEPTH OF THE PACIFIC TROUGH DURING THIS PERIOD BUT
BOTH MODELS PAINT ADDITIONAL PRECIPITATION ACROSS THE EAST...MOST
LIKELY IN THE FORM OF DRYLINE STORMS. CONFIDENCE IS AT LEAST
MODERATE FOR THIS SCENARIO. 50

&&

.AVIATION...
18Z TAF CYCLE
ISOLD SH/TS WILL IMPACT NW/NC AND PERHAPS EASTERN PORTIONS OF THE
FORECAST AREA THROUGH THE EARLY/MID EVENING HRS. LIKELY IMPACTS
WOULD BE TO FMN/LVS WITH POSSIBLE IMPACTS TO GUP/TCC. THE IMPACTS
ARE NOT EXPECTED TO BE TOO SIGNIFICANT OTHER THAN TO FMN WHERE A
TEMPO TS IS USED. WILL MONITOR THAT TREND BECAUSE MAYBE TOO
BULLISH WITH THAT SCENARIO. THE NEXT ROUND OF SH SHOULD NOT
SIGNIFICANTLY IMPACT TERMINAL SITES UNTIL AFTER 18Z FRI. WIND FLOW
WILL INCREASE AND ABQ COULD EXPERIENCE PERIODIC GUSTS NEAR 35 KT
LATER THIS AFTERNOON. UNSURE ABOUT AN AWW AT THIS TIME. WILL BE
SOMEWHAT DEPENDENT ON CLEARING CLOUD COVER. OTHER SITES WILL SEE
GUSTS BETWEEN 30-35 KT AT TIMES...GUP/AEG AND LVS. LVS/GUP SHOULD
EXPERIENCE THE HIGHEST WIND VALUES THIS AFTERNOON AND CANT RULE
OUT HIGHER GUSTS. MTN TOP OBSCD WILL BE THE MAIN IMPACTS DUE TO
PASSING SHOWERS ACROSS THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  44  61  41  59 /  30  40  50  50
DULCE...........................  41  57  35  53 /  30  50  80  60
CUBA............................  43  59  36  55 /  10  40  60  60
GALLUP..........................  39  59  37  57 /  10  30  60  40
EL MORRO........................  37  56  36  52 /  10  30  60  60
GRANTS..........................  39  61  34  58 /  10  30  50  40
QUEMADO.........................  38  60  39  55 /  10  30  50  40
GLENWOOD........................  42  68  44  66 /  10  30  30  40
CHAMA...........................  33  53  32  50 /  30  40  70  60
LOS ALAMOS......................  47  61  40  55 /  10  30  50  40
PECOS...........................  41  60  39  55 /  10  30  40  30
CERRO/QUESTA....................  37  60  36  56 /  20  30  40  40
RED RIVER.......................  34  55  31  47 /  20  30  50  40
ANGEL FIRE......................  36  56  31  52 /  20  30  40  30
TAOS............................  38  61  36  56 /  10  30  40  30
MORA............................  41  60  39  56 /  10  30  40  30
ESPANOLA........................  41  65  44  60 /   5  20  40  40
SANTA FE........................  40  62  41  55 /  10  30  40  40
SANTA FE AIRPORT................  42  64  38  60 /   5  30  40  30
ALBUQUERQUE FOOTHILLS...........  45  64  47  63 /   5  20  30  40
ALBUQUERQUE HEIGHTS.............  51  67  44  65 /   5  20  30  30
ALBUQUERQUE VALLEY..............  46  69  45  65 /   0  20  20  30
ALBUQUERQUE WEST MESA...........  47  69  44  65 /   5  20  30  30
LOS LUNAS.......................  48  71  43  67 /   0  20  20  30
RIO RANCHO......................  50  68  44  64 /   5  20  30  40
SOCORRO.........................  51  73  47  70 /  10  20  20  20
SANDIA PARK/CEDAR CREST.........  44  66  40  58 /  10  20  30  40
TIJERAS.........................  44  68  42  62 /  10  30  30  40
MORIARTY/ESTANCIA...............  41  65  37  59 /  10  20  30  30
CLINES CORNERS..................  43  64  38  59 /  10  20  30  30
GRAN QUIVIRA....................  45  67  43  61 /  10  20  30  30
CARRIZOZO.......................  48  72  49  67 /  10  20  20  20
RUIDOSO.........................  47  69  41  62 /  20  20  30  10
CAPULIN.........................  43  67  43  62 /  20  10  20  20
RATON...........................  41  70  39  67 /  20  10  20  20
SPRINGER........................  41  68  41  66 /  20  10  20  20
LAS VEGAS.......................  42  65  40  60 /  10  20  30  20
CLAYTON.........................  49  77  49  72 /  20  10  20  10
ROY.............................  47  71  45  65 /  20  10  20  20
CONCHAS.........................  48  76  51  72 /  20  10  20  10
SANTA ROSA......................  50  78  48  70 /  20  10  20  10
TUCUMCARI.......................  52  81  51  76 /  20  10  30  10
CLOVIS..........................  52  77  52  75 /  30   5  50   5
PORTALES........................  53  79  56  76 /  30   5  50   5
FORT SUMNER.....................  52  80  51  73 /  20  10  30  10
ROSWELL.........................  54  83  53  78 /  20  10  40   5
PICACHO.........................  52  79  51  70 /  20  10  20   5
ELK.............................  51  73  48  65 /  20  10  30   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, May 14, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT THU MAY 14 2015

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY OVER
CHAVES...CURRY AND ROOSEVELT COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING MAINLY OVER
CURRY...ROOSEVELT AND QUAY COUNTIES. IN ADDITION...GUSTY SOUTHWEST
WINDS TO AROUND 50 MPH ARE POSSIBLE OVER THE NORTHEAST FRIDAY
AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE
HASHTAG N M W X.

In the hours before

Special weather statement, May 14, 3:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT THU MAY 14 2015

NMZ533-142245-
GUADALUPE COUNTY-
416 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY THROUGH
445 PM MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF VAUGHN...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAYS 54 AND 60...PASTURA
AND SAN IGNACIO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3498 10498 3483 10468 3445 10504 3454 10523
TIME...MOT...LOC 2216Z 209DEG 35KT 3458 10508

34
Special weather statement, May 14, 3:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
452 PM MDT THU MAY 14 2015

NMZ501-503-504-142315-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-
452 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN AND
NORTHWESTERN RIO ARRIBA COUNTIES THROUGH 515 PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TURLEY...OR ABOUT 8 MILES
SOUTH OF NAVAJO DAM...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NAVAJO DAM...ARCHULETA...
NAVAJO LAKE STATE PARK...SAN JUAN RIVER ACCESS...PINE POINT RIVER
ACCESS...SIMON CANYON RECREATION AREA AND NEGRO CANYON RECREATION
AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3693 10737 3657 10759 3664 10780 3701 10767
      3701 10764
TIME...MOT...LOC 2252Z 203DEG 24KT 3669 10765

34

The radar

The Albuquerque radar (KABX), 197 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rio Arriba

When
May 14, 4:00 PM MST to 4:05 PM MST
Where
Rio Arriba County, 34.9 mi WSW of Dulce
Measured
0.88 in hail
Reported by
Public
Coordinates
36.800, -107.610

Nickel size hail stripped leaves off trees at a recreational vehicle park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566667.